Steroids, psychosis and poly-substance abuse / R.M. Duffy, B.D. Kelly
- Irish Journal of Psychological Medicine 32 (2015) 2 (June); p. 227-230
- PMID: 30185243
- DOI: 10.1017/ipm.2014.57
Objective: To review consequences of the changing demographic profile of anabolic-androgenic steroid (AAS) use.
Method: Case report and review of key papers.
Results: We report here a case of a 19-year-old Irish male presenting with both medical and psychiatric side effects of methandrostenolone use. The man had a long-standing history of harmful cannabis use, but had not experienced previous psychotic symptoms. Following use of methandrostenolone, he developed rhabdomyolysis and a psychotic episode with homicidal ideation. Discussion Non-medical AAS use is a growing problem associated with medical, psychiatric and forensic risks. The population using these drugs has changed with the result of more frequent poly-substance misuse, potentially exacerbating these risks.
Conclusion: A higher index of suspicion is needed for AAS use. Medical personnel need to be aware of the potential side effects of their use, including the risk of violence. Research is needed to establish the magnitude of the problem in Ireland.